Psychological and physiological dependence on benzodiazepines can occur in as little as two weeks of daily moderate use. It can occur in the most benign of clinical situations, and it is important for providers to be aware of the risk for dependence when prescribing this class of medications. If a patient has been on a moderate dose of benzodiazepine for an extended period of time and the decision is being made that the medication has to be discontinued, it is important to plan a careful taper to ensure successful discontinuation of the medication without problematic and potentially dangerous side effects.
Withdrawal from benzodiazepines is similar to withdrawal from alcohol—problems may include: feeling jittery, elevated blood pressure and heart rate, anxiety, insomnia and irritability. With more severe dependence, life-threatening effects like withdrawal seizures and delirium tremens may occur. The longer a patient has been taking daily benzodiazepines, the longer the taper process should be. If a patient is using a short-acting benzodiazepine, the taper process is smoother and more successful if the patient is first transitioned to a long-acting benzodiazepine and then tapered off the long-acting medication.
Clonazepam is a good medication to use for tapering purposes, and it is helpful to dose it twice per day to establish a more even blood level and to give the patient psychological relief by taking the medication more frequently. Clonazepam has a 1:1 ratio dose equivalence to alprazolam (i.e. 1mg clonazepam = 1mg alprazolam) and a 1:2 ratio dose equivalence to lorazepam (i.e. 1 mg clonazepam = 2 mg lorazepam). Care should be taken when the patient is taking high doses of a benzodiazepine medication and, in certain cases, dosing clonazepam more frequently during the tapering process may be more successful.
Diazepam can also be used in a similar fashion. It has a 10:1 ratio dose equivalence to alprazolam and a 5:1 ratio dose equivalence to lorazepam. Some advantages of diazepam are that it has an even longer half-life than clonazapam and is available in smaller effective doses, and so often allows a smoother taper with fewer withdrawal symptoms. Some disadvantages are that diazepam has a relatively fast onset of action, causing many patients to experience an initial “high” when they take it, much like they may experience with shorter acting medications like alprazolam. In addition, because of the extremely long half-life (up to 100 hours including its active metabolites), the drug can often accumulate, especially in elderly and patients with liver dysfunction.
Benzodiazepine Dose Equivalents
|1 mg||1 mg||2 mg||10 mg|
Depending on how long the patient has been taking daily benzodiazepines, one can reduce the dose by 10% of the current dose every 4-7 days. For example if a patient has been taking 4mg of alprazolam per day in split doses for five years, one option is to change the patient over to clonazepam 2mg BID and then reduce the dose initially by 0.5 mg per week, slowing down the taper to 0.25mg at a time towards the end. This relatively slow taper would take about 2 months to complete. If a patient is having withdrawal symptoms at any point during a taper, consider slowing down the taper.
In certain circumstances, it may be appropriate for a patient to be on a long-term daily benzodiazepine. One example is a patient who has tried non-benzodiazepine medications as adjunctive to a sub-therapeutic response to an SSRI, but they do not work as well as a benzodiazepine medication and the patient is not misusing it. In this clinical situation, the provider could consider switching from a short-acting medication to a longer-acting medication like clonazepam for long-term use, with a decreased risk for dependence.
If it is determined that a patient needs a long term PRN medication for anxiety and long-term benzodiazepine use is deemed problematic, consider alternatives including propranolol or hydroxyzine. Buspirone (Buspar) can be effective for anxiety, but must be taken daily.
We hope that this step-by-step review on tapering benzodiazepines has been helpful. The important take home point is to not rush a taper, otherwise the patient might give up if he feels uncomfortable in any way or, more seriously, there could be dangerous consequences.